Home > Journals > Giornale Italiano di Dermatologia e Venereologia > Past Issues > Giornale Italiano di Dermatologia e Venereologia 2012 April;147(2) > Giornale Italiano di Dermatologia e Venereologia 2012 April;147(2):203-5

CURRENT ISSUE
 

ARTICLE TOOLS

Reprints

GIORNALE ITALIANO DI DERMATOLOGIA E VENEREOLOGIA

A Journal on Dermatology and Sexually Transmitted Diseases


Official Journal of the Italian Society of Dermatology and Sexually Transmitted Diseases
Indexed/Abstracted in: EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,014


eTOC

 

CASE REPORTS  


Giornale Italiano di Dermatologia e Venereologia 2012 April;147(2):203-5

language: English

“Cowboy’s belt with revolver” scleroderma caused by vitamin K1 injections

Lembo S., Megna M., Balato A., Balato N.

Department of Dermatology, University of Naples Federico II, Naples, Italy


PDF  


Vitamin K1 (phytomenadione or phytonadione) is a fat soluble vitamin used to treat certain coagulation disorders. Intra muscular injection of vitamin K1 can occasionally be complicated by different types of skin reactions: erythematous plaques, urticarial rashes or scleroderma-like lesions at the injection site. We report the case of a 52-year-old man presenting with 2 symmetrical erythematous-infiltrated scleroderma-like plaques localized on the right and left lower trunk. To correct the coagulation deficiency with hypoprothrombinemia developed as a consequence of HCV+ hepatitis, the patient was on vitamin K1 therapy, administered by i.m. injection (10 mg Vitamin K1/1 ml) once a day for 2 weeks. Three months after treatment interruption, ivory indurated morphoeiform plaques developed at the injection sites, assuming the typical appearance of a “cowboy’s belt with revolver”. The scleroderma-like lesions persisted 2 years after vitamin K1 withdrawal. We report this case to highlight the possibility that vitamin K1 injections can occasionally be complicated by different types of skin reactions such as sclerodermatous plaques. Due to the delay in the onset, to the variable clinical picture, to the persistence after therapy interruption, this kind of lesions can represent a tricky diagnostic challenge and in spite of different treatments can endure for years.

top of page

Publication History

Cite this article as

Corresponding author e-mail

serenalembo@yahoo.it